March 21, 2014 at 6:53 am #80828kris00jSpectator
I agree that they might be trying something else because your body already knows cisplatin.
It’s my understanding that oxaliplatin is not as hard on the kidneys, and hair loss is less likely. (Not that THAT is important!)
While I was on it, I kept gloves everywhere. I put them on to take my egg out of the fridge. Then I let the egg sit to warm up a little. Cracking eggs with gloves on gets messy! Believe me, I tried it! I drank room temp water. I used a filter, but bottled water is easy, too. I drank ensure, also, because I was losing weight. That was also room temp.
Just don’t forget the gloves when going to the fridge or freezer. It really stings. Kind of like being burned by a match.
At least it’s getting warmer so you shouldn’t have to deal with a scarf, but you might want one handy in case. The cold sensitivity in my mouth usually only lasted 3-4 days.
My other side effect was nausea. I took the pills and fought it for a couple of days. Then I finally gave up. I would get sick about 6 hours after completion, then be better! But I no longer like chicken noodle soup!
And then there’s the neuropathy. It went away by the next treatment for 5 or 6 treatments. Then my toes still tingled and so did 2 fingers. So they had to stop chemo. In retrospect, I think I would gave lied to get one more dose. But I didn’t. It’s been since Nov. 2011 and I have most of the feeling back, except for my toes. And when my feet get cold, it feels more like neuropathy. Normally, it’s just a light tingling that I ignore.
Between doc visits and infusions, my days were usually from 9ish arrival to 4ish departure. So, yes, be prepared. They usually give Benadryl or similar so you can nap for a while. But infusion is around 5 hours if I remember right.
Good luck!March 15, 2014 at 6:02 pm #80827kvollandSpectator
We are doing bottled water since my husband says our water tastes funny now. That happened right after surgery and he still really won’t drink it much. We just leave it sitting out a room temperature for the most part. He would warm it up for a few days after treatment but that was his preference. He also says don’t drink too fast as that got him too no matter how warm the liquid is. The Brita on the counter would work too.
KrisVMarch 15, 2014 at 8:34 am #80826marionsModerator
Porter…..I would not worry about the water – if it is deemed safe to drink then there is no reason for you to switch to bottled water. In fact, many of the bottled waters sold is tap water as well. (They don’t tell you that.)
In regards to Oxiliplatin vs. Cisplatin – the later is the latest generation of platins, it is less toxic to the kidneys and many physicians prefer using it over the cisplatin.
So nice to receive feedback to our conference on the discussion board as well and so happy to hear that your oncologist is wearing our bracelet. In order to conquer this cancer, we need a united, global front – we are heading in that direction.
MarionMarch 15, 2014 at 4:16 am #80825
As always, thanks for the input everyone. I am feeling quite anxious about it and knowing as much as I can about this particular regimen helps alleviate some of the anxiety. They also mentioned that the infusion is quite longer than the cisplatin and told me to be prepared for that. As far as drinking water do you suggest buying bottled and just not refrigerating it? I also have a Brita, and was thinking when I fill it just leave it out rather than putting in the fridge. I hydrate well and want to make sure I am able to keep myself hydrated. I see a lot of drinking hot tea in my future.March 15, 2014 at 12:08 am #80824pamelaSpectator
I am happy you are doing so well. Lauren’s ONC told her that if she was going to have a bad reaction to the oxaliplatin it would happen around the 7th time it was given. Well, on the 7th time, Lauren had a bad reaction where she turned beet red, got hives everywhere, and her throat started closing. The nurses knew what to do and got it under control. She couldn’t have it after that. She had sensitivity to cold in her mouth and could only drink room temperature liquids for a few days after chemo. Just wanted you to know what to look for. Best of luck to you.
-PamMarch 15, 2014 at 12:06 am #80823kvollandSpectator
I will say that our Onc said he was showing better than average results with the Gem/Ox combo which I think anyone would like to hear. He didn’t have concrete numbers yet since he doesn’t have a big enough group for it to really be valid but with this disease better than average sounds great.
We did the same thing of every other week but we did 6 months. Mark tolerated it well. At the end of the 6 months he was pretty fatigued but at the 3 month mark doing great.
He never had any problems with nausea although we followed the instructions for post-infusion meds to the T. Dexamethasone twice daily for two days and Zofran twice a day for two days. Also prochlorperazine every 6 hours for two days for the first couple of treatments then only as needed since he wasn’t having any issues. He did take it a few times during the course for some nausea but I think he might have gotten a little car sick on the way home.
The only other real side effect that was consistent was constipation for 3-4 days after the infusion. We bulked him before and for a few days after treatment with meds and that worked great.
The cold sensitivity is to all cold. We are thankfully leaving winter behind as he had troubles even with breathing in too cold of air. So a scarf was a must. Glove everywhere and a heavy jacket. Also drinking cold fluids he said was like drinking shards of glass so we bought an electric teapot and he drank a lot of tea and even hot water.
The only thing about the neuropathy is that if you start having any numbness or tingling, let the doc know right away. Don’t think it will get better. Mark kept quiet about it in favor of finishing treatment so his feet are affected now. Be honest about it.
Good luck and keep us posted.
KrisVMarch 14, 2014 at 11:52 pm #80822wallsm1Spectator
So, in my case she chose Gem/Cis instead of Gem/Ox because if increased risk of neuropathy with Gem/Ox. But that was 2 years ago, different data may be available now. Plus I never had chemo before. If you already had Gem/Cis, they may be trying to switch it up a bit as cancers become resistant to chemo over time. I would probably trust their recommendations as well, but it’s your decision to make. I guess you could always try the Gem/Ox and if experience bad side effects can switch?? Take care. So glad to hear you are doing so well. This chemo will be over before you know it!
SusieMarch 14, 2014 at 11:13 pm #80821
She did. And please feel free anyone to chime in on thoughts. After my resection they found that the gem/cis combo killed off about 20% of my tumor. I know there is very little stastic about adjuvant chemo and its effectiveness but with what she and the board felt was with this being our last chance at nipping everything in the bud if there were cells to kill off they thought this was the better option. She said we can still do gem cis if that’s what I opted for but so far I’ve been in great hands and trust their recommendations.
PorterMarch 14, 2014 at 10:40 pm #80820wallsm1Spectator
Did she say why she is choosing that regimen as opposed to gem/cis?March 14, 2014 at 9:19 pm #9670
Well good afternoon all. First let me start off by saying my oncologist was proud to show me her cholangiocarinoma foundation bracelet this afternoon and said she attended a conference not that long ago. She is really fond of the foundation. On a side note I was a little surprised with my visit today. I will be getting my scan and starting chemo a week from Tuesday. The surprising part was I am starting oxi/gem instead of cis/gem. I wasn’t expecting that at all. She said I will go for 3 months and my cycle consists of every other week. From reading yalls messages I am aware of the cold sensitivity . is there anything else I should be prepared for? I am feeling quite anxious now BC I thought we were going to do the gem CIA and with that I knew what to expect. Hugs and blessings to you all.
- The forum ‘Chemotherapy & More’ is closed to new topics and replies.